Let me first share the following warning with you:
amitriptyline ↔ aripiprazole
Applies to: Elavil (amitriptyline), Abilify (aripiprazole)
MONITOR: Agents with anticholinergic properties (e.g., sedating antihistamines; antispasmodics; neuroleptics; phenothiazines; skeletal muscle relaxants; tricyclic antidepressants; disopyramide) may have additive effects when used in combination. Excessive parasympatholytic effects may result in paralytic ileus, hyperthermia, heat stroke, and the anticholinergic intoxication syndrome. Peripheral symptoms of intoxication commonly include mydriasis, blurred vision, flushed face, fever, dry skin and mucous membranes, tachycardia, urinary retention, and constipation. Central symptoms may include memory loss, disorientation, incoherence, hallucinations, psychosis, delirium, hyperactivity, twitching or jerking movements, stereotypy, and seizures. Central nervous system-depressant effects may also be additively or synergistically increased when these agents are combined, especially in elderly or debilitated patients. Use of neuroleptics in combination with other neuroleptics or anticholinergic agents may increase the risk of tardive dyskinesia.
MANAGEMENT: Caution is advised when agents with anticholinergic properties are combined, particularly in the elderly and those with underlying organic brain disease, who tend to be more sensitive to the central anticholinergic effects of these drugs and in whom toxicity symptoms may be easily overlooked. Patients should be advised to notify their physician promptly if they experience potential symptoms of anticholinergic intoxication such as abdominal pain, fever, heat intolerance, blurred vision, confusion, and/or hallucinations. Ambulatory patients should be counseled to avoid activities requiring mental alertness until they know how these agents affect them. A reduction in anticholinergic dosages may be necessary if excessive adverse effects develop.
I take Abilify with Pristiq and Wellbutrin, but these two antidepressants are not tricyclic antidepressants which Elavil is. I have found it to be a good adjunct to the antidepressants both as an enhancer and as a mood stabilizer. If you are taking this combination please be aware of the anticholinergic intoxication potential and the symptoms of this condition as stated above and report any peripheral or central symptoms to the doctor immediately.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 18 Jun 2013 • 4 answers
Posted 19 Jul 2013 • 3 answers
Posted 22 Aug 2013 • 6 answers
Posted 28 Sep 2015 • 4 answers
Posted 20 Dec 2015 • 1 answer